Delaware, 2012

Rip Current in Delaware, September 16, 2012

September 16, 2012 · NWS PHI · 1 event in 1 county or zone

Rip currents associated with the strong long period swells from Hurricane Nadine affected the Delaware coast peaking on the 16th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Rip currents associated with the strong long period swells from Hurricane Nadine affected the Delaware coast peaking on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 15, 11:12 PM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Sep 15, 11:12 PM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1212 AM EDT SUN SEP 16 2012

.SYNOPSIS...
A HIGH PRESSURE SYSTEM OVER THE GREAT LAKES WILL MOVE SOUTHEAST AND
REACH THE FORECAST AREA ON SUNDAY AND THEN MOVE OFFSHORE ON MONDAY.
A SLOW MOVING COLD FRONT WITH WAVES OF LOW PRESSURE ALONG IT IS
EXPECTED TO MOVE THROUGH THE AREA EARLY WEDNESDAY. A HIGH
PRESSURE SYSTEM FROM THE ROCKIES WILL FOLLOW IN ITS WAKE AND
ARRIVE IN THE AREA ON THURSDAY AND MOVE OFFSHORE ON FRIDAY.
ANOTHER COLD FRONT IS FORECAST TO APPROACH THE AREA ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
DRY CONDITIONS WILL CONTINUE AS HIGH PRESSURE STARTS TO PUSH
EASTWARD AND MOVES OVER THE REGION.

FEW IF ANY CHANGES WERE NEEDED TO THE ONGOING FCST. DRY WEATHER
WITH MAINLY CLR SKIES WILL CONTINUE. A LITTLE CI WILL STREAM
OVERHEAD TONIGHT...BUT GOOD RADIATIONAL COOLING IS EXPECTED. LOW
TEMPERATURES WERE NOT CHANGED WITH THE UPDATE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
HIGH PRESSURE MOVES OVERHEAD ON SUNDAY AND THEN STARTS TO SLIDE TO
OUR SOUTH, WHICH WILL KEEP US HIGH AND DRY. 850MB TEMPERATURES ARE
IN THE 8-10C RANGE WHICH SUPPORTS MAXIMUM TEMPERATURES INTO THE MID
TO UPPER 70S ACROSS THE REGION. SKIES WILL REMAIN SUNNY, ALTHOUGH WE
COULD START TO SEE MOISTURE INCREASING LATE IN THE WHICH WOULD BRING
SOME CLOUDS INTO THE AREA, MAINLY TO THE SOUTHERN ZONES.

OVERALL, SUNDAY LOOKS TO BE A NICE FALL DAY!

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE WRF-NMMB INITIALIZATION LOOKED SLIGHTLY BETTER THAN THE GFS AT
12Z AND WAS GIVEN SLIGHTLY MORE WEIGHT THRU ITS RUN. BEYOND TUESDAY
MORNING, WE HAVE OPTED FOR A GFS AND ECMWF COMPROMISE AS BOTH MODELS
ARE EDGING BACK FROM THEIR TIMING BIASES WITH LESS OF A SPREAD THAN
THEIR 00Z RUNS.

A RADIATIONAL COOLING NIGHT IS FORECAST FOR SUNDAY NIGHT. THE
NARROW SLIVER OF STRATOCU MOISTURE AS DEPICTED ON THE WRF-NMMB
DOES NOT LOOK SUSTAINABLE. SOME CIRRUS OVERNIGHT MAKES US MOST
CONFIDENT WITH MINS NORTHEAST CWA.

MONDAY SHOULD START FAIR. WITH THE GFS SLIGHTLY SLOWER, WE REMOVED
THE EARLY MENTION OF POPS. WITH THE LATE POPS, THERE IS REALLY
NOTHING TO STOP THE SHOWERS FROM REACHING OUR CWA ALOFT AS THE 500MB
RIDGE IS FORECAST TO BE EAST OF OUR CWA BY EVENING. QUESTION ABOUT
HOW MUCH PRECIP CAN FALL THROUGH THE DRY COLUMN IS THE LIMITING
FACTOR. MAX TEMPS ARE SLIGHTLY CONSERVATIVE BASED ON THE EXPECTATION
OF CLOUDS ARRIVING.

MONDAY NIGHT OUR CWA WILL BE IN THE WAA AND ISENTROPIC LIFT PART OF
THE NEXT SYSTEM. WE LEANED TOWARD THE WRF-NMMB SCENARIO OF MORE WAA
INDUCED PRECIPITATION FARTHER TO THE EAST AS EVEN THE GFS HAS FCST
ISENTROPIC LIFT AND MID LEVEL QVEC CONVERGENCE. FCST INSTABILITY
ALOFT JUST BARELY SCRAPES THE WRN PART OF OUR CWA, SO NO THUNDER
INCLUDED.

TUESDAY DAY IS A TRICKY DAY WRT TO SENSIBLE WEATHER ON A NUMBER OF
DIFFERENT FRONTS. (PUN INTENDED). WINDS EVEN WITHOUT CONVECTION
MIGHT BE RATHER BRISK IF NOT DOWNRIGHT WINDY. THE GFS HAS A STRONGER
LLJ BY ABOUT 10KTS VS THE NAM AND ECMWF. FORECAST SOUNDINGS DO BRING
ADVISORY TYPE WINDS DOWN IN THE SERN PART OF OUR CWA. IT WOULD
DEPEND UPON US BREAKING OUT INTO SUNSHINE AND A FASTER CFP AS PER
THE GFS.

BREAKING OUT INTO SUNSHINE MAY NOT BE THAT FAR FETCHED AS THE
850MB FCST LLJ WILL REMAIN WEST OF OUR AREA WITH LESS FORECAST WAA.
THE CONVECTIVE TEMP IS FORECAST TO BE REACHED AND THERE COULD BE
SOME SPOTTY SHOWERS AND TSTMS BEFORE THE ORGANIZED ACTIVITY LATER.
TUESDAY COULD BE ONE OF THOSE DAYS WHERE THERE WILL BE A PCPN GAP
BETWEEN FORCINGS.  WE WENT TOWARD THE HIGH END OF STAT ENSEMBLE
GUIDANCE FOR MAX TEMPS SOUTHEAST BANKING ON THIS PCPN BREAK AND
SOME SUNSHINE.

GIVEN THE GFS WIND FIELD, IT WOULD NOT TAKE MUCH TO TIP CONVECTION
INTO THE SVR RANGE. THIS AGAIN IS MORE OF A QUESTION OF TIMING AS
MOST OF THE INSTABILITY IS GOING TO BE ALOFT IF THE ORGANIZED
PRECIPITATION ARRIVES AFTER DARK. FOR NOW LATEST SREF GUIDANCE DOES
HAVE LOW CHANCES FOR SVR CONVECTION SERN CWA THRU 8PM TUE.

LAST, BUT NOT LEAST, GIVEN THE FCST PWATS AROUND 1.75 INCHES HEAVY
DOWNPOURS WILL OCCUR. GIVEN THE ROBUST WIND FIELD AND RECENT DRY
WEATHER, WE WOULD NEED TRAINING OR STALLING OF THE FRONT FOR
HYDROLOGICAL RELATED ISSUES BEYOND POOR DRAINAGE FLOODING. RIGHT
NOW GIVEN THE LOCATION OF THE FORECAST OF THE ENTRANCE REGION OF
THE H2.5 JET, WHERE THE TROF GOES NEG TILT (FAR NW) AND ALSO THE
LOCATION OF THE 850MB JET, HEAVIEST PCPN (OVER 2 INCHES?)
NORTHWEST LOOKS LOGICAL.

WE CAN CARRY ALL OF OUR THOUGHTS FORWARD INTO TUESDAY NIGHT. WOULD
EXPECT A SLIGHT RATCHETING DOWN OF SVR OR WIND ADVY POSSIBILITIES
AS WE GO TO THE NIGHT AS THE SOUNDINGS BECOME LESS ADIABATIC AT THE
LOWEST LEVELS. WE TIMED THE HEAVIEST PCPN BETWEEN 8 PM AND 2 AM ON
THE GRIDS, SLIGHTLY SLOWER THAN THE GFS.

A BREEZY DAY IS EXPECTED ON WEDNESDAY. BASED ON BETTER MODEL
CONSENSUS, WE LIMITED POPS TO THE FIRST HALF OF THE DAY. THEN FAIR
AND SEASONABLE WEATHER IS EXPECTED ON THURSDAY AND FRIDAY. WE WENT
BLO STAT GUIDANCE FOR MINS BASED ON RADIATIONAL COOLING. THE NEXT
CFP IS FORECAST TO OCCUR ABOUT SATURDAY. THIS ONE IS NOT FORECAST
TO BE AS ROBUST AS OUR TUESDAY'S FRONT AS LESS GULF OF MEXICO
INVOLVEMENT IS ANTICIPATED.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE TAF PERIOD.

WINDS HAVE BECOME LIGHT AND WILL CONTINUE THIS WAY THROUGH THE
OVERNIGHT HOURS BEFORE PICKING UP JUST A BIT LATE SUNDAY MORNING.
WINDS WILL BE MORE OUT OF A WESTERLY DIRECTION ON SUNDAY AND
GENERALLY AROUND 10 KNOTS OR LESS.

SKIES WILL BE MAINLY CLEAR WITH VERY FEW CLOUDS AROUND THROUGH
SUNDAY AS THE AIRMASS REMAINS FAIRLY DRY.

OUTLOOK...
SUNDAY NIGHT...VFR CONDITIONS EXPECTED. SOME MVFR TO IFR CONDITIONS
POSSIBLE TOWARD COASTAL TERMINALS AND AIRPORTS.

MONDAY...MAINLY VFR, COULD BECOME MVFR LATE IN SHOWERS.

MONDAY NIGHT THROUGH TUESDAY NIGHT...LIKELY AVERAGING MVFR WITH IFR
AT TIMES IN HEAVIER PRECIPITATION. LLWS A POSSIBILITY IF GUSTY
WINDS DO NOT MATERIALIZE.

WEDNESDAY...IMPROVING TO VFR. GUSTY NORTH TO NORTHWEST WINDS
POSSIBLE.

WEDNESDAY NIGHT AND THURSDAY...VFR.

&&

.MARINE...
WINDS HAVE SUBSIDED OVER THE FORECAST WATERS AS HIGH PRESSURE
STARTS TO MOVE OVERHEAD. THE WINDS WILL BECOME MORE WESTERLY AND
EVENTUALLY SOUTHWESTERLY BY LATE SUNDAY WITH SPEEDS REMAINING
AROUND 10 KNOTS.

WITH THE WINDS BECOMING LESS OF AN ISSUE OVER THE AREA WATERS, WE
TURN OUR ATTENTION TO THE SWELLS. SWELLS FROM HURRICANE NADINE WILL
START TO BUILD OUR SEAS ON SUNDAY AND THE BIG QUESTION REMAINS AS TO
EXACTLY WHEN WE WILL FEEL THE BRUNT OF IT. WAVEWATCH INDICATES THAT
SEAS WILL RISE TO NEAR 5 FEET ON SUNDAY BUT IT MAY BE MORE TRANSIENT
IN NATURE AND NOT VERY SELF SUSTAINING. FOR NOW, WE WILL HOLD OFF ON
ANY HEADLINES AND CONTINUE TO MONITOR.

OUTLOOK...
MONDAY SHOULD START WITH SUB SMALL CRAFT ADVISORY CONDITIONS BEFORE
THE NEXT SYSTEM ARRIVES. THAT SYSTEM SEEMS IS ALMOST CERTAIN TO
GENERATE ADVISORY CONDITIONS, AND IT STANDS AN OUTSIDE SHOT AT
GENERATING A PERIOD OF GALE FORCE WIND GUSTS. THE PERIOD OF GREATEST
CONCERN IS TUESDAY INTO TUESDAY NIGHT. SEAS EASILY IN EXCESS OF THE
ADVISORY CRITERIA OF 5 FEET ARE FORECAST ON THE OCEAN WITH AT THE
MINIMAL ADVISORY CRITERIA DUE TO WIND ON DELAWARE BAY AND THE OCEAN.

SMALL CRAFT ADVISORY CONDITIONS IN THE WESTERLY FLOW ARE POSSIBLE ON
WEDNESDAY, ALTHOUGH THE MORE CONFIDENT THREAT IS FOR SEAS TO REMAIN
AT CRITERIA ON THE OCEAN. THEN BOTH WINDS AND SEAS SHOULD DROP BELOW
OR FARTHER BELOW ADVISORY CRITERIA ON WEDNESDAY NIGHT AND THURSDAY
AS THE HIGH PRESSURE SYSTEM COMES CLOSER.

&&

.RIP CURRENTS...
A MODERATE RISK OF RIP CURRENTS MAY DEVELOP FOR SUNDAY, DEPENDING ON
THE STRENGTH OF THE SWELLS FROM NADINE AS THEY MAKE THEIR WAY TO THE
NJ AND DE COASTLINES. RIP CURRENTS AT THIS TIME OF YEAR CAN BE
PARTICULARLY DANGEROUS BECAUSE THE BEACHES ARE UNGUARDED. THERE IS A
HIGH PROBABILITY FOR AT LEAST A MODERATE RISK OF RIP CURRENTS LATER
MONDAY THROUGH WEDNESDAY WITH THE NEXT SYSTEM.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DELISI/GIGI
NEAR TERM...MIKETTA
SHORT TERM...MEOLA
LONG TERM...GIGI
AVIATION...DELISI/GIGI/MEOLA
MARINE...DELISI/GIGI/MEOLA
RIP CURRENTS...
Hazardous weather outlook, Sep 15, 2:37 PM EST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
337 PM EDT SAT SEP 15 2012

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-161945-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
337 PM EDT SAT SEP 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG COLD FRONT TUESDAY AND TUESDAY NIGHT MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING. IN ADDITION, SOME
GUSTY THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-161945-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
337 PM EDT SAT SEP 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF AT LEAST A MODERATE RISK OF RIP CURRENTS
SUNDAY THROUGH WEDNESDAY.

A STRONG COLD FRONT TUESDAY AND TUESDAY NIGHT MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING. IN ADDITION, SOME
GUSTY THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-161945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
337 PM EDT SAT SEP 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG COLD FRONT TUESDAY AND TUESDAY NIGHT MAY BE ACCOMPANIED
BY SOME GUSTY THUNDERSTORMS. IN ADDITION, A STRONG SOUTHERLY FLOW
AHEAD OF THE FRONT MAY PRODUCE SOME GUSTS TO GALE FORCE FOR A
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Delaware Beaches

When
September 16, 4:00 AM EST to 11:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
Public
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414393.